Texas, 2023Flash Flood and Flood in Texas, May 27, 2023
May 27, 2023 · NWS LUB · 5 events in 2 counties and zones
A complex of thunderstorms developed in northeast New Mexico and parts of the Texas Panhandle on the evening of the 26th and swept southeastward early on the 27th, bringing strong winds and heavy rain to all but the southwestern South Plains. The intense rain, falling on top of already saturated soils, created flash flooding in spots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms developed in northeast New Mexico and parts of the Texas Panhandle on the evening of the 26th and swept southeastward early on the 27th, bringing strong winds and heavy rain to all but the southwestern South Plains. The intense rain, falling on top of already saturated soils, created flash flooding in spots. The most intense rainfall was in northern Castro County where storms repeatedly trained over the same locations. Numerous roads became impassable because of flooding in northern Castro County. Another storm brought heavy rainfall to southern Swisher County closing Interstate 27 between Tulia (Swisher County) and Kress (Swisher County). A few of the storms also produced severe wind gusts across Castro and Hale Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 27, 1:36 AM CST, 18 minutes earlier.
Area forecast discussion, May 27, 1:36 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
236 AM CDT Sat May 27 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today and tonight)
Issued at 233 AM CDT Sat May 27 2023
A series of embedded H50 shortwaves continue to work through a
persistent upper level ridge axis extending from the western
Northern Plains into Central Texas today and tonight. A supercell
currently tracking SSE through eastern New Mexico should move
through Yoakum/Terry County by sunrise this morning bringing the
potential for large hail and strong wind gusts. CAMS are indicating
a line of elevated convection to redevelop in the vicinity of the
I27 corridor around 9am and slowly progress eastward across the
Rolling Plains by mid afternoon. Another round of convection
expected to initiate in eastern New Mexico from upslope flow under
an ejecting upper shortwave this afternoon is progged to arrive near
the NM/TX state line early this evening. This area has been
repeatedly worked over the last few days, so the coverage and vigor
of thunderstorms late this afternoon and evening is unknown attm. If
the later round of storms become strong/severe, large hail and wind
gusts would be the primary concern along with flooding for locations
that have already received numerous rounds of heavy rainfall this
week.
&&
.LONG TERM...
(Sunday through Friday)
Issued at 233 AM CDT Sat May 27 2023
Periodic chances of convection will continue through the week ahead
with a potential reprieve early next week. A very sharp short wave
trough axis will approach the area on Sunday. Although flow through
the mid-troposphere will still remain weak on Sunday, stronger flow
will exist at the upper levels of the atmosphere. This short wave
will still be able to bring a broad area of large scale lift above a
very unstable atmosphere. Constant height falls aloft with the
approaching short wave will continue to draw low level moisture into
the region. A healthy low level theta-e ridge axis and steeping mid-
level lapse rates will garner significant instability by late
afternoon. Given the above parameters, confidence is increasing in
an organized severe threat from late Sunday afternoon through the
evening hours. Monday and Tuesday will see a ridge build in from the
west. Monday will see the area bisected by height rises over the
caprock with a relative weakness in the height fields off the
caprock. This will favor convection off the caprock with more large
scale subsidence over the caprock. An expansion of the short wave
ridging will occur on Tuesday shutting down most convective chances.
A more spring like short wave trough will enter the southwestern US
by mid-week providing thunderstorm chances from Wednesday through at
least the end of the week. Better deep layer flow and a series of
smaller short waves within the larger flow will bring a greater
chance of severe storms.
&&
.AVIATION...
(06Z TAFS)
Issued at 1213 AM CDT Sat May 27 2023
VFR conditions are expected through the forecast period at KCDS.
low MVFR to IFR ceilings are possible at KPVW and KLBB during the
overnight hours and through tomorrow morning when showers and
thunderstorms are over or in the vicinity of both terminals.
Thunderstorms should be east of KPVW and KLBB by late afternoon.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...55
LONG TERM....01
AVIATION...55
Hazardous weather outlook, May 26, 10:36 AM CST, 15 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1136 AM CDT Fri May 26 2023
TXZ021>044-271645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1136 AM CDT Fri May 26 2023
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Thunderstorms are expected to develop in eastern New Mexico this
afternoon and move southeast into the western South Plains and far
southwest Texas Panhandle by this evening. Additional rounds of
storms are possible overnight over much of the outlook area. Any of
these could become severe with hail to two inches in diameter and
wind gusts around 70 mph. Localized flooding will also be possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms are expected to develop each afternoon and persist
into the evening and overnight hours from Saturday through Thursday.
Some storms this weekend may be severe with large hail and damaging
winds. Heavy rainfall may also result in localized flash flooding.
While a slight chance of thunderstorms still exists Monday and
Tuesday, the pattern looks more favorable for potential severe
weather by mid-week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
In the hours before
Special weather statement, May 26, 7:58 PM CST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Lubbock TX
858 PM CDT Fri May 26 2023
TXZ021-270230-
Parmer TX-
858 PM CDT Fri May 26 2023
...A strong thunderstorm will impact portions of central Parmer
County through 930 PM CDT...
At 857 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Bovina, or 9 miles west of Friona, moving east at 10
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Friona and Bovina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3449 10295 3466 10298 3474 10271 3447 10266
TIME...MOT...LOC 0157Z 261DEG 8KT 3459 10288
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
17/07Special weather statement, May 26, 8:27 PM CST, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Lubbock TX
927 PM CDT Fri May 26 2023
TXZ021-270300-
Parmer TX-
927 PM CDT Fri May 26 2023
...A strong thunderstorm will impact portions of southeastern Parmer
County through 1000 PM CDT...
At 926 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Bovina, or 8 miles south of Friona, moving southeast at
10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lazbuddie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3456 10253 3441 10253 3431 10259 3431 10262
3447 10287 3463 10277
TIME...MOT...LOC 0226Z 294DEG 11KT 3453 10275
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
17/07Special weather statement, May 26, 8:59 PM CST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Lubbock TX
959 PM CDT Fri May 26 2023
TXZ021-022-270330-
Castro TX-Parmer TX-
959 PM CDT Fri May 26 2023
...A strong thunderstorm will impact portions of east central Parmer
and western Castro Counties through 1030 PM CDT...
At 959 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lazbuddie, or 10 miles southeast of Friona, moving
east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dimmitt and Easter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3443 10268 3461 10270 3467 10233 3440 10230
TIME...MOT...LOC 0259Z 266DEG 17KT 3453 10260
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
17/07Event by event
3 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Castro
- When
- May 27, 1:54 AM CST to 1:55 AM CST
- Where
- Castro County, 3 mi N of Hart
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.423, -102.120
A Texas Tech University West Texas mesonet site near Hart measured severe wind gusts from 0154 CST through 0155 CST. A peak wind gust of 70 mph was measured at 0155 CST.
Flash Flood, Castro
- When
- May 27, 2:30 AM CST to 5:30 AM CST
- Where
- Castro County, 1.2 mi NW of Summerfield to 5.88 mi E of Summerfield
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.742, -102.515
Numerous thunderstorms trained over the same area in northern Castro County early in the morning of the 27th. In addition to the training, intense rain rates led to flash flooding and many road closures. An estimated seven to nine inches of rain fell over a period of only a few hours. Farm to Market Road 1057 from Summerfield south to Farm to Market Road 2397 was closed due to flooding. Water was also covering several other roads in northern Castro County making them impassable.
Flood, Hale
- When
- May 27, 2:38 AM CST to 5:38 AM CST
- Where
- Hale County, 17.45 mi NNE of Edmonson to 16.96 mi NNW of Finney
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.524, -101.820
A thunderstorm very slowly moved over central and southern Swisher County which brought heavy rainfall for several hours. Interstate 27 was closed due to flooding between Tulia and Kress.
Thunderstorm Wind, Hale
- When
- May 27, 3:03 AM CST to 3:09 AM CST
- Where
- Hale County, 1 mi S of Plainview
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.185, -101.700
A Texas Tech University West Texas mesonet site near Plainview measured severe wind gusts from 0303 CST through 0309 CST. A peak wind gust of 72 mph was measured at 0303 CST.
Thunderstorm Wind, Hale
- When
- May 27, 3:17 AM CST to 3:22 AM CST
- Where
- Hale County, 8.47 mi SE of Seth Ward
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.137, -101.571
A Texas Tech University West Texas mesonet site near Aiken measured severe wind gusts from 0317 CST through 0322 CST. A peak wind gust of 63 mph was measured at 0317 CST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, May 27 to 29, 20232 deaths · 2 events
- Rip Current in Puerto Rico, May 27, 20231 death · 1 injured · 1 event
- Flash Flooding and Debris Flows in West Virginia, May 27 to 30, 2023$434,000 · 23 events
- Strong Wind in South Carolina, May 27, 2023$17,000 · 4 events
- Tornadoes and Hail in Wyoming, May 27, 20231.5 in hail · 13 events
- Hail in Wyoming, May 27, 20231.75 in hail · 9 events
- Tornado and Hail in Nebraska, May 27, 20231 in hail · 5 events
- Hail and Damaging Winds in Wyoming, May 27, 202353 kt wind · 4 events
- Tornado and Flash Flood in Texas, May 27, 20231 in hail · 4 events
- Hail in South Dakota, May 27, 20231.75 in hail · 3 events
- Hail in New Mexico, May 27, 20231.75 in hail · 3 events
- Flash Flooding in Texas, May 27, 20232 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092999, 1093002, 1093003, 1093000, 1093001.